Does Accutane Negative Impact Hair Transplant Surgery?
Q: Dr. Eppley, can you elaborate on a question I have regarding the effects of Accutane on hair transplantations? I am on a pretty small prescription of Accutane right now that isnt going to end for a while. I’ m on around 30 to 40mg/week which s considered a very tiny dosage and considered “maintenance”. I actually get some medium depth Jessners chemical and Salicylic Acid peels while I’m on this medication and have had no true healing issues.
I keep hearing that Accutane shouldn’t be taken for 6 months or more after a hair transplant because it can stifle healing but since I’m on such a small dosage would it even matter? I personally would be patient if my wounds did take slightly more time to heal.
I do have other concerns though such as what other problems could arise? Would the expected graft retention outcome be less or is it just a matter of the wounds taking slightly longer to heal. The former would make me want to wait until my dosage is finished but I don’t mind if my grafts took longer to sprout as long or if my wound took slightly longer to heal, as long as the end outcome would be the same. Its the amount of grafts that I retain and the quality of them that is the most important to me and if Accutane does affect this then i would be fine with waiting. Thanks.
A: A hair follicle is an epithelial derived structure. Accutane impacts how epithelium regenerates and heals. Thus it is easy to see that Accutane can potentially adversely affect both the healing and potential take of FUE grafts. Whether a maintenance dose of Accutane would have any effect on hair transplantation at all is speculative. Healing from light chemical peels would suggest that it doesn’t. But given that every transplanted hair follicle is ‘valuable real estate’, why chance it? If you were my patient I would not let you do it whether you wanted to or not.
Dr. Barry Eppley